NYS Department of Health Announces Update on Investigation into Vaping-Associated Pulmonary Illnesses
The New York State Department of Health has announced new findings of its ongoing investigation into the vaping-associated pulmonary (lung-related) illnesses that have been reported across the state, including an updated case count and information regarding the testing being conducted at the Department's Wadsworth Center Laboratory.
"The cases of pulmonary illnesses associated with vaping are continuing to rise across New York State and the country," said Health Commissioner Dr. Howard Zucker. "We urge the public to be vigilant about any vaping products that they or any family members may be using and to immediately contact their health care provider if they develop any unusual symptoms. In general, vaping of unknown substances is dangerous, and we continue to explore all options to combat this public health issue."
The Department issued a health advisory in August, alerting health care providers of this emerging health threat and listing symptoms they should look for in patients. As of September 5, 2019, the Department has received 34 reports from New York State physicians of severe pulmonary illness among patients ranging from 15 to 46 years of age who were using at least one cannabis-containing vape product before they became ill. However, all patients reported recent use of various vape products.
Laboratory test results showed very high levels of vitamin E acetate in nearly all cannabis-containing samples analyzed by the Wadsworth Center as part of this investigation. At least one vitamin E acetate containing vape product has been linked to each patient who submitted a product for testing. Vitamin E acetate is not an approved additive for New York State Medical Marijuana Program-authorized vape products and was not seen in the nicotine-based products that were tested.
As a result, vitamin E acetate is now a key focus of the Department's investigation of potential causes of vaping-associated pulmonary illnesses. Vitamin E acetate is a commonly available nutritional supplement that is not known to cause harm when ingested as a vitamin supplement or applied to the skin. However, the Department continues to investigate its health effects when inhaled because its oil-like properties could be associated with the observed symptoms.
The Wadsworth Center is testing both cannabis and nicotine-containing vape products as part of this investigation and continues testing the purity of New York's approved medical marijuana products. More than a dozen product samples, in some cases multiple samples from a single product, from patients reporting symptoms have been tested. These samples have been tested for a range of substances, including THC and other cannabis-derived cannabinoids, nicotine, synthetic cannabinoids, opioids and pesticides. Products tested include a variety of labels and packaging. Many are suspected to be counterfeits of recreational cannabis-containing vape products available in other states.
Pictures of some of the products that have been found to contain vitamin E acetate can be seen here.
Anyone using vape products should never use unregulated products purchased "off the street." Cannabis-containing products are not legally available in New York State for recreational use. These unregulated products are not tested and may contain harmful substances. Users of vape products should never modify vape products or add any substances to these products that are not intended by the manufacturer.
The Department of Health advises people who are not certified patients in the New York State Medical Marijuana Program to consider not using any vape products. E-cigarettes are not an FDA-approved smoking cessation product. Most adult smokers want to quit, and individuals who smoke or use other tobacco products can improve their chances of quitting for good with treatment from their health care provider and by using FDA-approved medications.To learn more, talk to your health care provider, or call or visit the New York State Smokers' Quitline at 1-866-NYQUITS.
Anyone experiencing symptoms who uses vape products should contact their healthcare provider immediately.Healthcare providers should report possible cases to the local poison control center (1-800-222-1222). Patients using vape products reported a variety of symptoms, developing over a period of days to weeks, including:
- Pulmonary symptoms (cough, shortness of breath, chest pain)
- Gastrointestinal symptoms (nausea, vomiting, diarrhea)
- Weight loss
For more information, visit: https://health.ny.gov/prevention/tobacco_control/campaign/e-cigarettes/.